Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 201, NWS Birmingham, AL

June 13, 2002Madison County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 13, 2002, 4:12 PM CDT for Madison County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 2002, 4:12 PM CDT (21:12 UTC)
Expired
Jun 13, 2002, 4:45 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:20 PM CDTThunderstorm Wind 55 EHuntsville, ALNumerous trees and power lines were knocked down across the northern parts of Huntsville. Additional trees fell down in Chase.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 132112
SVRBHM
ALC089-132145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 PM CDT THU JUN 13 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 445 PM CDT

* AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HUNTSVILLE...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MERIDIANVILLE...MOORES MILL AND REDSTONE ARSENAL.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:00 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 13, 3:00 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT THU JUN 13 2002

NUMEROUS VORT LOBES AND MCVS SPINNING AROUND REGION THIS AFTERNOON...
AS DEPICTED BY SATELLITE IMAGERY.  RATHER NICE MCV SHOWING UP IN AR
MOVING SLOWLY EASTWARD...AND COULD BRING TROUBLE TONIGHT.  ODDLY
ENOUGH...AVN PICKED UP ON THIS FEATURE BETTER THAN ETA...BUT ETA
MOS IS CONSIDERABLY HIGHER THAN AVN MOS IN POPS TONIGHT.  ALSO...
BROAD BAND OF CONVECTION FROM NORTHERN MS INTO SOUTHERN MIDDLE TN
GATHERING A HEAD OF STEAM...AND WILL LIKELY CONTINUE TO MOVE EAST
AND SOUTHEAST THIS EVENING.  THEREFORE...HAVE DECIDED TO GO WITH
LIKELY (AT LEAST) POPS TCL-BHM-ANB NORTH...AND GOOD CHANCE SOUTH OF
THOSE CITIES TONIGHT.

HAVE A FEELING NEXT ROUND OF CONVECTION WILL COME WITH ANOTHER MCV...
ASSOCIATED WITH THE ACTIVITY NOW STRADDLING THE RED RIVER.  THATS
ABOUT 24 HOURS AWAY...WHICH WOULD INDICATE MORE STORMINESS TOMORROW
AFTERNOON.  ETA MODEL SHOWS SOME DRYING FROM THE NORTHWEST...AND GUT
FEELING IS THAT STORMINESS TOMORROW WILL EVENTUALLY GET SHUNTED
SOUTH OF I-20.

BESIDES SOME LEFTOVER RAIN EARLY TOMORROW NIGHT IN THE SOUTHERN
ZONES...CONDITIONS DRY OUT AND GET A BIT LESS HUMID FOR THE END OF
THE WEEK AND START OF THE WEEKEND.

HSV 067/084/060/082 7400
BHM 069/085/061/086 7700
MGM 071/088/066/088 5630

.BHM...NONE.

In the hours before

Special weather statement, Jun 13, 12:20 PM CDT, 3 hours 52 minutes before
ALZ001>050-132100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CDT THU JUN 13 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA

MOISTURE WILL CONTINUE TO INCREASE ACROSS NORTHERN AND CENTRAL
ALABAMA THIS AFTERNOON AND EVENING.  A COLD FRONT WILL BE
APPROACHING NORTHERN ALABAMA TONIGHT.  THIS FRONT WILL CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF THE AREA. A FEW STORMS WILL BE STRONG AND
GENERALLY CONFINED TO THE NORTHERN HALF OF ALABAMA. THESE STORMS
WILL HAVE THE POTENTIAL OF PRODUCING SOME HAIL AND GUSTY WINDS.

THE COLD FRONT WILL MOVE INTO NORTHWEST ALABAMA OVERNIGHT AND EXIT
SOUTH ALABAMA LATE FRIDAY AFTERNOON.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...2
MONTGOMERY...2

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:42 PM CDTSevere Thunderstorm WarningBMXWalker33 min
Jun 13, 4:38 PM CDTSevere Thunderstorm WarningBMXJackson37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.